|Any benefit to switching meds?
Nov 2, 2013
My Dr. prescribed Truvada/Reyataz/norvir back in 2005, which worked quickly and well without side effects of any kind right away. 3 years ago after unrelated back surgery he switched me to Epzicom and 400mg Reyataz, which is still working great! I've asked my Dr every year if he thought there would be any benefit to switching to one or more of the newer drugs, or if there was anything available that might be better for my body long-term, but he always answers the same way - "you're doing VERY well with what you're on. Well, yes, I am doing well, but I am still curious to hear his - or somebody's opinion on changing meds every few years. My CD4 has been over 750/>35% (up from 320/15% in 2005) for years, I've been undetectable (<20 copies) since the first month on treatment. If you agree with my Dr., I will stop asking him if I should explore changes in my regimen, which I'm sure he'll appreciate! Thank you for all you do for others in this world! : )
| Response from Dr. Young
Hi and thanks for posting.
There's no real basis on scheduled changing of medications without a clear reason. Switching "just because" really has no benefit, and even with the best tolerated drugs, puts you at risk of having a new side effect (even with the best tolerated medication).
The regimen that you're on has been quite well studied in the ARIES clinical trial (disclosure point: I was an investigator in this study), but concluded that the combination of Epzicom and atazanavir was comparable in potency to the more established ritonavir-boosted atazanavir regimen. Details of the 144 week results of the ARIES study have been published.
So, it's ok to ask about what new science or medications exist- I encourage all my patients to do this on a regular basis. Ask if these new strategies offer benefit to you. If they don't, I'd stay with your winning horse.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Testicular Pain An Acute Symptom Of HIV?
- Seroconverting After Sex With A Prostitute
- Blood In Semen After Anal Sex Bottom Worried I Have HIV
- Burning Urethra After Unprotected Sex Without Ejaculation Worried I Have HIV
- Purple Spots After Genital Rubbing Worried I Have HIV
- Purple Spots After Vaginal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.